Doctors at the Royal Northern Infirmary in Inverness say that increasing mobility of families in developed countries may have contributed to the dramatic rise in the prevalence of asthma in children.
They suggest that exposure to new environmental allergens - the molecules that trigger an allergic reaction - in a new house, or another factor involved in moving house, may be a risk factor for the disease, and more significant than pollution, central heating, or other previously identified factors.
Dr Jane Austin and her colleagues, writing in the Archives of Disease in Childhood, say there is not enough evidence to prove a causal link, and that their findings may be due to chance. However, a small study published in the British Medical Journal recently also suggested a possible link between moving house and asthma.
The new survey of more than 1,500 children aged 12 and 14 from the Highlands indicates that asthma, coughing and eczema were more likely to occur in children who have lived for a short time in their homes. More than one-third of the children surveyed had lived in their current house for five years or less.
One in four children living in the Highlands is affected by a wheezing disorder at some time in his or her life, and the incidence is rising. The number of prescriptions for asthma drugs in all age groups rose by 28 per cent between 1990 and 1995. Previous studies by the same doctors have shown that the rate of asthmatic symptoms is as high as that reported in urban areas in the rest of the United Kingdom.
Dr Austin said that the Highlands were "ideally suited" to the study of indoor environmental factors which might be related to the prevalence of asthma.
Overall, almost one in five of the children who took part in the survey said he or she was suffering from a current wheeziness; almost one in 10 had a cough for three months of the year; 18 per cent suffered from eczema, and 21 per cent from hay fever.
n Doctors are warning that people who take ecstasy may be at greater risk of "water poisoning" than of the toxic effects of the drug.
Current advice to users is to keep cool and drink plenty of water to avoid dehydration. However, in this month's issue of the Postgraduate Medical Journal, doctors report on a 30-year-old woman who felt unwell hours after taking ecstasy for the first time. She drank large quantities of fluid but went on to develop seizures, incontinence, and confusion, and was eventually diagnosed with water intoxication.Reuse content